Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 288, NWS Hastings, NE

September 3, 2016Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Sep 3, 2016, 11:35 PM CDT for Rooks County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2016, 11:35 PM CDT (04:35 UTC)
Expired
Sep 4, 2016, 12:30 AM CDT
In force
55 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 6:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:17 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 6:17 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 PM CDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow is over the Cntrl Plains with a longwave trof
along the W coast and a ridge over Ern N America. A subtle
shortwave trof was over CO. This trof will cont E and cross the
fcst area this eve. Another shortwave trof is fcst to eject out of
the base of the Wrn trof tomorrow and lift NE into Neb/SD late in
the afternoon.

Surface: A slow-moving cool front extended from Canadian low pres
thru the Dakota's and then WSW across WY-UT-NV. Strong high pres
was over the GtLakes. This front will move very little thru
tomorrow...but the temp grad along it will sharpen/strengthen. The
fcst area will be in the warm sector thru tomorrow.

Another cloudy/dreary day for much of the fcst area...one of svrl
recently in this predominantly cool pattern that began back on Aug
19th. Shwrs (with a few embedded tstms) have been very productive
over the SE 1/3 of the fcst area. The highest we've seen is over
1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve.

Tonight: Highly uncertain. How much does cloud cover erode before
sunset? With this stratus lingering into the late afternoon...it
virtually guarantees it will rapidly expand/reform where clouds
decrease late afternoon/evening. Pres grad/winds should keep fog
from being too much of a problem.

Can't rule out a few shwrs/tstms developing within strong low-lvl
jet.

Sun: Probably widespread low clouds and some light fog. Gradual
improvement/clearing...but if it's delayed we may be too warm on
temps. Any sct tstm activity that develops tonight could linger
into the morning hrs Sun before exiting into Ern Neb.

Breezy S winds (15-25 mph with higher gusts).

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow will prevail here thru Tue. The Wrn trof will
deamplify and height falls will spread E across the Nrn USA with a
broad trof developing (almost zonal at times). What's left over
the Wrn trof lifts thru the Nrn Plains Wed followed by a strong
trof Fri.

Surface: height falls will allow the cool front to sink S and E.
It will enter the fcst area Mon night and become quasi-
stationary...oscillating back and forth across Neb/KS thru Thu.
Another cool front will move in from the NW Thu night... merging
with the preceding front and shoving it far S and E of the fcst
area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains
in its wake.

With the front around...in theory we should have svrl chances for
decent rainfall...but as usual not everyone will get it. And given
the recent dryness over S-cntrl Neb...am hesitant to get hopes up
much. It's just too difficult to have any confidence in tstm
potential without QG forcing to help.

Temps will average warmer than normal until the second front plows
thru Thu night. Then temps will turn a little cooler than normal.

In the interest of getting this out in time...please see our
assessment of svr wx potential in the HWO.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Sep 3 2016

Some breaks in the cloud cover in the area at TAF issuance time
but expect stratus to fill in again later tonight. Should drop to
MVFR and possibly IFR towards sunrise but will stay on
conservative side for now. Some storms have developed over
northwest KS late this afternoon and will need to monitor
progression as the evening wears on. LLWS could also be a factor.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Ewald
Hazardous weather outlook, Sep 3, 6:45 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SAT SEP 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
645 PM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR
A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR
FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE
THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL
UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY
MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND
LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL
THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE
LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR
SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT.
CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS
CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:53 PM CDTFlash Flood WarningGIDPhillips, Rooks8 hr
Sep 4, 1:27 AM CDTSpecial Weather StatementGIDOsborne63 min
Sep 4, 3:11 AM CDTFlash Flood WarningGIDRooks6 hr
Sep 4, 7:43 AM CDTAreal Flood WarningGIDOsborne, Phillips, Rooks12 hr
Sep 4, 1:11 PM CDTRiver Flood WarningGIDPhillips54 hr
Sep 4, 6:08 PM CDTRiver Flood WarningGIDPhillips, Rooks3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.